Hypokalemia is a medical condition characterized by unusually low potassium levels and occurs most commonly in people who overuse diuretics or have kidney disease or an eating disorder. Low potassium levels arise when your blood levels of this nutrient dip below 3.5 milliequivalents per liter or mEq/L. Men and women who develop low potassium levels typically experience similar signs and symptoms. If you do not receive appropriate treatment to restore your potassium levels, you may be at risk of developing life-threatening medical complications.
Your body uses potassium to help regulate how much fluid your intestines absorb as digested food products pass through your body. When your potassium levels are low, your intestines absorb too much fluid. Insufficient fluid levels in your intestinal tract make it harder for digested food to pass through your digestive tract. Consequently, you may experience infrequent or difficult bowel movements that yield solid, small stools. Constipation may also contribute to stomach pain, abdominal cramping or bloating.
Muscle Weakness or Fatigue
Potassium is also involved in controlling when your muscles contract. Without sufficient supplies of potassium, your muscles may not contract correctly when you attempt to engage them during physical activities. Poor muscle control may cause symptoms of muscle weakness or limpness, Milton S. Hershey Medical Center reports. You may also experience sporadic, uncomfortable muscle cramps, leg discomfort or fatigue. Consult your doctor as soon as possible if these symptoms persist or significantly interfere with your ability to move about normally.
Your heart is also a muscle and potassium helps control the rate at which your heart beats. If you have low potassium levels, you may develop an irregular heart rate as a symptom of this condition. Heart rate problems may occur more frequently in women who have both low potassium levels and heart disease, MedlinePlus reports. Seek emergency medical care if you experience severe or sudden chest pain, as this may be a sign of a heart attack.